West Virginia, 2011

Flooding in West Virginia, March 10 to 11, 2011

March 10 to 11, 2011 · NWS PBZ · 2 events in 2 counties and zones

A deepening low pressure system, originating from the southern plains, moved towards the western Great Lakes on Wednesday March 9th. A wintry mix of precipitation changed over to all rain as the warm front associated with this system pushed across the region on Wednesday morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A deepening low pressure system, originating from the southern plains, moved towards the western Great Lakes on Wednesday March 9th. A wintry mix of precipitation changed over to all rain as the warm front associated with this system pushed across the region on Wednesday morning. Periods of moderate to heavy rain continued through the passage of the upper level trough late Thursday. With much of the region already saturated from previous rainfall over the past 2 weeks many streams and creeks were already elevated. The additional 1 to 2 inches of rainfall resulted in my streams and creeks gong out of their banks throughout east central Ohio, western Pennsylvania and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 10, 4:22 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 10, 4:22 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 PM EST THU MAR 10 2011

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS THE UPPER OHIO VALLEY WILL BRING
PERIODS OF RAIN THROUGH EVENING. COLDER TEMPERATURES WILL CHANGE
THE RAIN TO SNOW FOR TONIGHT AND FRIDAY, WITH HEAVY SNOW AMOUNTS
POSSIBLE.

&&

.NEAR TERM /THROUGH FRIDAY/...
BLEND OF RECENT RADAR DATA AND HRRR MODEL OUTPUT SHOW THE FRONTAL
BAND OF HEAVIER RAIN PASSING EASTWARD THROUGH THE UPPER OHIO
VALLEY LATE THIS AFTERNOON. THE ADDED RAIN OF 0.5 INCHES HAS BEEN ENOUGH
TO CAUSE SOME SMALL STREAMS TO FLOOD. AREAL FLOOD WARNINGS ARE NOW
IN EFFECT FOR MOST COUNTIES. WILL MAINTAIN THE FLOOD WATCH TIL 6
PM TO COVER REMAINING COUNTIES NEAR THE MOUNTAINS.

BASED ON HPC WWD GUIDANCE WHICH RELIED ON BLEND OF
GFS/NAM/SREF/ECMWF MODEL OUTPUT, HAVE ISSUED WINTER STORM WARNINGS
FOR SEVERAL COUNTIES BETWEEN THE I-79 AND I-77 CORRIDOR FOR THE
PERIOD OF LATE TONIGHT AND DAYTIME FRIDAY. WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED FOR THE REST OF THE UPPER OHIO VALLEY
COUNTIES.

STILL EXPECT RAIN TO CHANGE TO WET SNOW LATE THIS EVENING AS
TEMPERATURES DROP INTO THE MID TO LOWER 30S. ACCUMULATING SNOW
WILL START AROUND MIDNIGHT, AND BECOME HEAVY AT TIMES LATE TONIGHT
INTO EARLY FRIDAY AFTERNOON. RECOGNIZE CONTINUED UNCERTAINTY WITH
THIS FORECAST, AS TIMING OF TEMPERATURE DROP TO 32 DEGREES WILL IN
PART DEPEND ON DYNAMIC COOLING IN THE ZONE OF STRONG LIFT
ASSOCIATED WITH THE POST SYSTEM DEFORMATION PROCESS. ALSO
TEMPERATURES CAN RECOVER TO THE MID 30S FRIDAY AFTERNOON IF
SNOWFALL RATES DECREASE, WHICH CAN RESULT IN A CHANGE BACK TO
RAIN.

WINDS CAN GUST TO 30 MPH DAYTIME FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS THE INTENSIFYING LOW PRESSURE SYSTEM MOVES FARTHER AWAY TO THE
NORTHEAST, THE SNOWFALL-CAUSING DEFORMATION PROCESSES WILL EXIT
THE UPPER OHIO VALLEY FRIDAY NIGHT ENDING THE SNOWFALL. SO ITS
POSSIBLE SNOW CAN CONTINUE TO ACCUMULATE ACROSS THE I-80 CORRIDOR
FRIDAY EVENING.

ASSUMING THE GROUND IS SNOW COVERED FRIDAY NIGHT, LOWS SATURDAY
WILL BE IN THE UPPER 20S TO LOWER 30S. A LOW PRESSURE SYSTEM
PASSING EASTWARD THROUGH THE GREAT LAKES SATURDAY INTO SUNDAY WILL
PROVIDE A CHANCE OF SHOWERS, MORE OF A CHANCE NORTH THAN SOUTH.
TEMPERATURES SATURDAY WILL BE WARMING INTO THE 40S, SO
PRECIPITATION TYPE WILL CHANGE FROM SNOW TO RAIN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE FORECAST PERIOD BEGINS WITH ECMWF/NAEFS/CANADIAN AGREEMENT THAT
THERE WILL BE A BROAD TROUGH ACROSS EASTERN CANADA WITH THE UPPER
OHIO VALLEY BEING IN A BROAD CYCLONIC FLOW AT THE BASE OF THE
TROUGH. THE TROUGH IS FORECAST TO AMPLIFY AS IT SWINGS SOUTHEASTWARD
INTO THE UPPER OHIO VALLEY ON MONDAY. THE BEST MOISTURE WITH
THIS SYSTEM IS PROGGED TO BE SOUTH OF THE AREA WITH THIS
SYSTEM...WITH JUST SCHC OF LIGHT RAIN AND SNOW FORECAST SOUTH OF
PITTSBURGH ON MONDAY. TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW
THROUGH THIS PERIOD.

IN THE WAKE OF THE TROUGH...MID-LEVEL RIDGING WILL BUILD INTO THE
AREA WITH A DRY FORECAST ON MONDAY NIGHT THROUGH TUESDAY NIGHT. A
SHORT WAVE TROUGH ALONG WITH A SURFACE LOW WILL CROSS THE NORTHERN
GREAT LAKES INTO NEW ENGLAND WEDNESDAY INTO THURSDAY. FORECAST IS
CLOSEST TO THE ECMWF WITH THIS FEATURES...WITH CHANCE POPS WEDNESDAY
WITH THE SCHC ON THURSDAY WITH A FRONTAL BOUNDARY IN VICINITY OF THE
UPPER OHIO VALLEY. THE LOW-LEVEL FLOW WILL SHIFT TO SOUTHWESTERLY
THROUGH THE MID-WEEK WITH TEMPERATURES PROGRESSIVELY WARMER EACH DAY.
TEMPERATURES WILL BE NEAR NORMAL VALUES TUESDAY...WARM TO 5 TO 10
DEGREES ABOVE NORMAL BY THURSDAY.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
RAIN WILL CONTINUE TO MOVE ACROSS THE TERMINALS THIS EVENING AS
LOW PRESSURE LIFTS NORTHWARD INTO PENNSYLVANIA. VISIBILITIES WILL
REDUCED AT TIMES TO IFR IN HEAVIER PERIODS OF RAIN. IFR CEILINGS
WILL PREVAIL AT KFKL/KDUJ FOR THE MAJORITY OF THE TAF PERIOD WITH
CEILINGS LOWERING TO NEAR IFR ELSEWHERE. A FRONTAL BOUNDARY WILL
SLOWLY SHIFT EASTWARD ACROSS THE TERMINALS THIS EVENING WITH WINDS
SHIFTING FROM SOUTHEASTERLY TO NORTHWESTERLY AND GUSTING TO 20KTS
AT TIMES.

AS THE FRONTAL BOUNDARY PULLS EASTWARD OVERNIGHT...RAIN WILL TURN
TO SNOW WITH A BAND OF HEAVIER SNOW FORECAST TO DEVELOP IN
EASTERN OHIO AROUND 06Z. THE BAND WILL SLOWLY SHIFT EASTWARD INTO
WESTERN PA WITH TEMPO GROUPS FORECAST WITH LIFR RESTRICTIONS IN
THE HEAVIEST SNOW THROUGH THE MID-MORNING HOURS.

AS THE LOW PRESSURE SYSTEM EXITS NORTHEAST OF THE AREA ON
FRIDAY...SNOW WILL BECOME LIGHTER WITH RESTRICTIONS MOSTLY
IMPROVING TO MVFR BY THE AFTERNOON HOURS. LINGERING SNOW SHOWERS
ON FRIDAY NIGHT WILL DIMINISH BY SATURDAY MORNING.

CONDITIONS WILL IMPROVE TO VFR FOR A PERIOD ON SATURDAY. AN UPPER
LEVEL DISTURBANCE WILL CROSS THE AREA LATE ON SATURDAY WITH RAIN
AND SNOW WITH AN ADDITIONAL PERIOD OF RESTRICTIONS POSSIBLE. VFR
CONDITIONS WILL RETURN SUNDAY INTO MONDAY AS A HIGH PASSES NORTH
OF THE AREA.

&&

.HYDROLOGY...
STORM TOTAL RAINFALL TO THE CURRENT TIME ARE 1.00 - 2.00 INCHES IN
THE MUSKINGUM BASIN...1.00 - 1.75 IN THE MONONGAHELA BASIN AND 1.00
- 1.25 INCHES OVER MOST OF THE ALLEGHENY RIVER BASIN. MINOR FLOODING
IS FORECAST ON THE MONONGAHELA RIVER FROM CHARLEROI TO BRADDOCK.
MINOR TO MODERATE FLOODING IS FORECAST ON THE OHIO RIVER FROM
PITTSBURGH TO HANNIBAL LOCK AND DAM.  THE CREST AT PITTSBURGH WILL
OCCUR FRIDAY EVENING AN MOVE THROUGH HANNIBAL LATE IN THE DAY
SATURDAY.

MINOR FLOODING IS ALSO FORECAST IN THE MUSKINGUM BASIN AT COSHOCTON
AND UHRICHSVILLE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR MDZ001.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     FRIDAY FOR MDZ001.
OH...FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR OHZ039>041-048>050-
     057>059-068-069.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST
     FRIDAY FOR OHZ039>041-049-050-058-059.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM EST
     FRIDAY FOR OHZ048-057-068-069.
PA...FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR PAZ007>009-013>016-
     020>023-029-031-073>076.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST
     FRIDAY FOR PAZ007-008-013-014-020-021-029.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 11 PM EST
     FRIDAY FOR PAZ009-015-016-022-023.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     FRIDAY FOR PAZ031-073>076.
WV...FLOOD WATCH UNTIL 6 PM EST THIS EVENING FOR WVZ001>004-012-
     021>023-041.
     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM EST
     FRIDAY FOR WVZ001>003.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 7 PM EST
     FRIDAY FOR WVZ004-012-021>023-041.

&&
Hazardous weather outlook, Mar 10, 3:54 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EST THU MAR 10 2011

OHZ039>041-049-050-058-059-PAZ007-008-013-014-020-021-029-WVZ001>003-
112100-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-GUERNSEY-BELMONT-
MERCER-VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-HANCOCK-
BROOKE-OHIO-
354 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ048-057-068-069-112100-
COSHOCTON-MUSKINGUM-NOBLE-MONROE-
354 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ031-073>076-WVZ004-012-021>023-041-112100-
GARRETT-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
354 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ009-015-016-022-023-112100-
FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
354 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 10, 3:10 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EST THU MAR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLOOD            SCIO                    40.40N  81.08W
03/10/2011                   HARRISON           OH   EMERGENCY MNGR

            CONOTTON CREEK FLOODING STATE ROUTE 151

&&

EVENT NUMBER PBZ1100445

WOODRUM
Local storm report, Mar 10, 3:13 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
313 PM EST THU MAR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLOOD            CADIZ                   40.27N  80.99W
03/10/2011                   HARRISON           OH   EMERGENCY MNGR

            COUNTY ROAD 22

&&

EVENT NUMBER PBZ1100446

WOODRUM
Local storm report, Mar 10, 3:27 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EST THU MAR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            WASHINGTON              40.17N  80.25W
03/10/2011                   WASHINGTON         PA   EMERGENCY MNGR

            WATER RESCUE ON CATFISH CREEK

&&

EVENT NUMBER PBZ1100447

WOODRUM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Monongalia

When
March 10, 5:31 PM EST to March 11, 10:30 AM EST
Where
Monongalia County, 0.53 mi E of Westover to 0.2 mi S of Fieldcrest
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
39.630, -79.960

National Weather Service employee reports that the subterranean bridge at Deckers Creek is flooded.

Flood, Hancock

When
March 11, 10:10 AM EST to 9:10 PM EST
Where
Hancock County, 0.99 mi SE of Kings Creek to 0.92 mi SE of Kings Creek
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.441, -80.565

Emergency management reports that Turkeyfoot Rd is flooded along Kings Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289294, 289292.